Arizona, 2008

Dust Storm in Arizona, June 25, 2008

June 25, 2008 · NWS PSR · 1 event in 1 county or zone

Thunderstorm winds over 35 mph spread across portions of South-Central Arizona and resulted in areas of dense blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorm winds over 35 mph spread across portions of South-Central Arizona and resulted in areas of dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 25, 8:10 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 25, 8:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST WED JUN 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH
EARLY NEXT WEEK. HOWEVER...SEVERAL WEAK IMPULSES WILL COMBINE WITH
ADDED MOISTURE TO BRING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
TO SOUTH-CENTRAL ARIZONA THROUGH FRIDAY. AS THE HIGH SHIFTS TOWARD
THE NORTH...A DRYING TREND WILL MEAN HOTTER DAYS BY THE WEEKEND.
HIGH TEMPERATURES COULD REACH NEAR 110 DEGREES BY SATURDAY AND
SUNDAY...CONTINUING INTO NEXT WEEK.

&&

.DISCUSSION...
THE FIRST RELATIVELY ACTIVE EVENING FOR THE PHOENIX CWA HAS ARRIVED.
AN INCREASE IN BOUNDARY LAYER MOISTURE /00Z KPSR PWAT NEAR 1.3
INCHES/ COUPLED WITH SOME MID-LEVEL ENERGY AND PLENTY OF INSOLATION
ALLOWED SEVERAL THUNDERSTORMS TO POP OVER SRN MARICOPA/NW PINAL/SRN
GILA COUNTIES. NONE OF THE STORMS APPEARED ESPECIALLY STRONG
/SEVERE/ ON RADAR...NOT SURPRISING GIVEN THE LIMITED INSTABILITY.
HOWEVER...SEVERAL DOWNBURSTS WERE NOTED ON RADAR MEANING VERY
ISOLATED DAMAGE IS PLAUSIBLE. LOCAL MEDIA REPORTED A BRUSH FIRE
STARTED ALONG THE GILA RIVER IN THE SW VALLEY. IT/S ALSO PLAUSIBLE
THAT THIS WAS LIGHTNING CAUSED AS LIGHTNING WAS NOTED IN THE AREA AT
THE REPORTED TIME OF THE FIRE START /SEE OUR WEBSITE...
WWW.WEATHER.GOV/PHOENIX...FOR ADDITIONAL INFO/. A CONVECTIVE COMPLEX
STILL REMAINS AT THIS TIME MOVING INTO PINAL COUNTY. APPEARS THAT
ANOTHER WEAK MID-LEVEL IMPULSE IS HELPING TO SUSTAIN THIS SYSTEM.
LATEST IR SATELLITE DATA INDICATE COOLING CLOUD TOPS
CURRENTLY...WILL HOLD ON TO SLIGHT MENTION OF THUNDER ACROSS NW
PINAL COUNTY THROUGH THE OVERNIGHT HOURS.

UPDATED FORECAST FOR THURSDAY INCLUDES A BUMP IN POPS FOR A SIMILAR
AREA AFFECTED BY STORMS TODAY. NAM CONTINUES TO PERFORM WELL IN THE
CURRENT SITUATION...AND ONCE AGAIN IT INITIALIZED THE LOW-LEVEL
MOISTURE WELL. THINKING THAT MOISTURE WILL POOL SOMEWHAT AGAINST THE
HIGHER TERRAIN N/E OF PHX...WHICH SHOULD HELP INSTABILITY PARAMETERS
THURSDAY AFTERNOON.

.PREVIOUS DISCUSSION...
IN THE LONGER TERM...THE GFS KEEPS THE BEST MOISTURE PROFILES TO THE
EAST OF US...WITH LITTLE DAY TO DAY CHANGE IN RH. AS THE UPPER RIDGE
TAKES ON A MORE ELONGATED SHAPE BY THE WEEKEND...500MB HEIGHTS RAMP
UP SOMEWHAT...AND MAX TEMPS NEAR 110 STILL APPEAR ON TARGET FOR THE
PHOENIX METRO. LATEST ECMWF ALSO SHOWS A POORLY-DEFINED CENTER OF
THE UPPER RIDGE...AND THERE IS STILL NO STRONG INDICATION YET OF A
MAJOR UPSWING IN HUMIDITY ACROSS OUR CWA. LATEST GFS ENSEMBLE MOS
GIVES US AVERAGE DEW POINTS IN THE UPPER 40S OR LOWER 50S THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
KPHX/KIWA...STORMS STILL AROUND TO THE SE OF LOCAL TERMINALS.
STORM-GENERATED OUTFLOW BOUNDARIES HAVE PUSHED THE LOW-LEVEL WIND
FLOW TO A SE DIRECTION. WINDS SHOULD REMAIN FROM THE SE THROUGH THE
REST OF THE NIGHT...THOUGH THERE COULD BE A BURST IN THE WIND SPEEDS
AROUND 04Z DUE TO ANOTHER OUTFLOW BOUNDARY WITH STORMS IN PINAL
COUNTY. KIWA MAY STILL GET A GLANCING BLOW FROM A TSTM THROUGH
06Z...THOUGH IT APPEARS KPHX IS IN THE CLEAR FOR NOW. ANOTHER ROUND
OF STORMS POSSIBLE THURSDAY AFTERNOON...THOUGH ACTIVITY MAY BE
SHIFTED SLIGHTLY TO THE EAST.

OUT WEST...GENERALLY SOUTH/SOUTHWEST WINDS WITH CLEAR SKIES WILL
CONTINUE AT KIPL/KYUM/KBLH AND SURROUNDING AIRFIELDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MOISTURE EXPECTED TO INCREASE OVER SOUTHEASTERN ARIZONA LEADING TO A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN
GILA COUNTY EACH AFTERNOON/EVENING THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. STORMS WILL BE DRY...PRODUCING LITTLE PRECIPITATION...YET
GENERATING STRONG GUSTY OUTFLOWS CAPABLE OF SPREADING INTO THE LOWER
DESERTS. DRY AND HOT CONDITIONS PERSIST REGION-WIDE AS MINIMUM
HUMIDITY LEVELS REMAIN IN THE SINGLE DIGITS TO LOWER TEENS...WITH
ABOVE AVERAGE TEMPERATURES EXPECTED INTO EARLY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/SIPPLE
AVIATION...INIGUEZ/WANEK
FIRE WEATHER...MEYERS
Hazardous weather outlook, Jun 25, 5:14 AM MST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
514 AM MST WED JUN 25 2008

AZZ024-261215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
514 AM MST WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY. STORMS WILL HAVE HIGH CLOUD BASES
WHICH PROMOTE THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS TO
NEAR 50 MPH. LIGHTNING STRIKES IN COMBINATION WITH GUSTY WINDS ALSO
PROMOTE HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-261215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
514 AM MST WED JUN 25 2008 /514 AM PDT WED JUN 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ022-023-027-028-261215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
514 AM MST WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA HAVE THE
POTENTIAL TO PRODUCE STRONG WESTWARD MOVING OUTFLOW BOUNDARIES
WHICH COULD GENERATE WINDS IN EXCESS OF 45 MPH. WINDS THIS STRONG
HAVE THE POTENTIAL TO PRODUCE DUST STORMS AND LOW VISIBILITIES BETWEEN
PHOENIX AND CASA GRANDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
END OF THE WEEK.

HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-261215-
JOSHUA TREE NATIONAL PARK-
514 AM PDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH TEMPERATURES MAY REACH 105 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 25, 8:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 PM MST WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     DUST STORM       ARIZONA CITY            32.75N 111.67W
06/25/2008                   PINAL              AZ   TRAINED SPOTTER

            20 FT VISIBILITY IN DENSE BLOWING DUST. GUSTY WINDS BLEW
            TRAILER DOOR OFF.

&&

ROGERS
Local storm report, Jun 25, 8:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     DUST STORM       2 WNW CHANDLER HEIGHTS  33.22N 111.72W
06/25/2008                   MARICOPA           AZ   TRAINED SPOTTER

            1/4 MILE VISIBILITY REPORTED AT RIGGS AND HIGLEY.

&&

INIGUEZ

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
June 25, 8:30 PM MST to 9:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Dense blowing dust reduced the visibility to 1/4 mile at Riggs and Higley Roads.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115894.